New Jersey, 2023High Wind in New Jersey, February 3, 2023
February 3, 2023 · NWS OKX · 1 event in 1 county or zone
An arctic cold front passed through the region during the morning of February 3, 2023. Strong cold air advection along with a tightening pressure gradient produced high winds over Northeastern New Jersey during the late afternoon into early evening hours of this day.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An arctic cold front passed through the region during the morning of February 3, 2023. Strong cold air advection along with a tightening pressure gradient produced high winds over Northeastern New Jersey during the late afternoon into early evening hours of this day.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Feb 3, 3:40 PM EST, 1 hour 20 minutes earlier.
Area forecast discussion, Feb 3, 3:40 PM EST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service New York NY
340 PM EST Fri Feb 3 2023
.SYNOPSIS...
High pressure will be the dominant weather feature through Sunday.
A weak trough passes through the area Sunday night into Monday
morning as high pressure builds to the west. The high builds
over the area Monday and moves offshore Tuesday. A weakening
cold front moves through the area Tuesday night with high
pressure off the mid Atlantic coast. Low pressure may impact the
area late next week.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
High pressure builds in from the NW through the night. Still a
threat of some flurries this evening for western portions of the
forecast area as moisture continues to be transported from the Great
Lakes with a strong NW flow.
NW winds 20-30 mph with gusts 35-45 mph this evening will slowly
diminish through the night as the pressure gradient over the region
weakens. Although there could be a gust above 45 mph in a few spots
through early evening, current thinking is that the occurrence would
not be widespread enough to warrant a wind advisory for any zone.
Low temperatures tonight will range from as low as around 0 to -5
across the interior, to the single digits above zero elsewhere. See
the climate section below regarding record low temperatures.
The combination of the wind with cold temperatures will produce wind
chill values within warning criteria for northern portions of New
London and Middlesex Counties. Advisory criteria is still expected
to be met for the rest of southern CT and the Lower Hudson Valley,
with an SPS addressing the wind chills of 5 to 15 below for the
rest of the forecast area. Warnings and advisories remain
unchanged from the previous forecast, however there is a chance
that parts of western Suffolk County, Southern Westchester, as
well as Bergen and Eastern Passaic Counties fall within advisory
criteria, particularly if winds are a little stronger late
tonight than currently forecast.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY/...
High pressure continues to build in during Saturday morning with the
ridge axis shifting offshore late in the day. This will allow winds
to continue to diminish while backing from NW to SW. The SW flow
will help push temperatures back up into the 20s in most spots by
day's end with wind chills rising to above zero by noon, and ending
up at mostly 10-15 at the end of the day. SW winds will increase
Saturday night, and along with a mid to high level cloud deck, will
help push up temperatures up by around another 5 degrees by daybreak
on Sunday. We return to above-normal temperatures on Sunday as 10-20
mph SW winds boost high temperatures mostly into the mid 40s.
&&
.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Sunday night a weakening northern stream cold front will be passing
mainly to the north of the region while the southern end gradually
dissipates with high pressure building to the west and north. The
building high will kick out to sea a developing southern stream low
off the southeast coast Sunday night. Will keep slight chance
probabilities for rain showers just south of the area. However, the
southern stream low may track farther to the west depending on the
timing of the cold front.
Dry weather is expected Monday and Tuesday as high pressure builds
over the area and then off the coast. Another weakening northern
stream cold front likely passes to the north Tuesday night into
Wednesday as upper shortwave energy becomes less amplified with
zonal flow developing. At this time will have slight chance
probabilities across the far northern and eastern sections.
The next frontal system to impact the region will be Thursday and
Friday as another low tracks through the central United States and
into the Great Lakes region. Mixed rain and snow will be possible
across the interior at the start, and quickly transition to rain with
a deep southerly flow and rather strong warm advection.
Temperatures will remain as much as 5 to 10 degrees above seasonal
averages Sunday night through Thursday, and possible 10 to 15
degrees above next Friday.
&&
.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
High pressure gradually builds in from the west through the TAF
period. VFR conditions are expected. A few snow flurries remain
possible from time to time into this evening mainly in the vicinity
of NYC terminals and to the north and west.
NW gusty winds will remain through the TAF period with relatively
highest winds through this evening. Wind speeds of 20-25 kt forecast
into this evening with wind speeds more in the 15-20 kt range
overnight into early Saturday morning and then more in the 10-15 kt
range Saturday mid morning into afternoon.
Wind gusts around 35 kt expected into this evening with some
possible peaks at times to 40 kt. Forecast gusts 30-35 kt late
tonight with gusts around 25 kt early Saturday, decreasing to near
20 kt for the rest of Saturday morning into early Saturday
afternoon. However, gusts may become more intermittent by early
Saturday afternoon.
...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...
A few isolated gusts of 40 kt are possible into this evening.
OUTLOOK FOR 18Z SATURDAY THROUGH WEDNESDAY...
Saturday...VFR. Wind gusts diminishing. Winds become more SW.
However, wind gusts redevelop Saturday night to around 20 kt.
Sunday...VFR. SW wind gusts 20-30 kt, highest east of NYC terminals.
Gusts subside late at night.
Monday...VFR. NW wind gusts 15-20 kt. Gusts subside at night.
Tuesday...Mainly VFR. S-SW gusts 15-20 kt.
Wednesday...Mainly VFR. W-NW gusts 15-20 kt. Gusts subside at
night.
Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90
&&
.MARINE...
Winds will slowly diminish through the night, however a Gale Warning
remains in effect for all waters through late tonight. NW gusts of
mostly 30-40 kts are expected, with some gusts up to around 45 kt.
Ocean wave heights will range 5-10 feet, with 4-7 feet on Long
Island Sound. Also, moderate freezing spray is expected with the
gusty winds along with the very cold temperatures across all waters,
and a Freezing Spray Advisory remains in effect through 1 pm
Saturday.
Winds will continue to diminish on Saturday as they back toward the
SW by the end of the day. SCA conds will last into Saturday morning
to early afternoon. A brief period of sub-advisory conditions
then follows through Saturday evening before wind gusts and
ocean seas return to advisory criteria during the overnight
hours. Winds and seas continue to increase on Sunday with at
least SCA conds on all waters, and even some gales possible on
the ocean waters.
On-going gale gusts on the ocean waters Sunday night will be ending
during the evening as southwest winds gradually diminish with a
weakening pressure gradient force. Thereafter, SCA ocean seas will
be gradually subsiding through Monday as winds shift to the west and
northwest and diminish. The ocean waters will then remain below
advisory levels until later Tuesday when an increasing southerly
flow ahead of a weakening cold front will allow for seas to build to
advisory levels by Tuesday evening, remaining at SCA levels through
at least Wednesday. Wind gusts may also be near 25 kt Tuesday night
into Wednesday, however, with a low level inversion in place mixing
will be limited.
For the non ocean forecast waters, on-going SCA conditions on the
non ocean waters will be ending Sunday evening as southwest winds
gradually diminish. Winds and seas will then remain below advisory
levels through Wednesday.
&&
.HYDROLOGY...
There are no hydrologic concerns through late next week.
&&
.CLIMATE...
The following are record low temperatures for Saturday, February 4,
2023. Currently the forecast reflects that the records may be
reached at some of our climate sites.
Record Low Temperature
------------------------------
Central Park........ 0 (1918)
LaGuardia...........10 (1996)
Kennedy............. 9 (1996)
Islip...............-1 (1965)
Newark.............. 7 (1996)
Bridgeport.......... 5 (1996)
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Wind Chill Advisory until 9 AM EST Saturday for CTZ005-006-
009>012.
Wind Chill Warning until 9 AM EST Saturday for CTZ007-008.
NY...Wind Chill Advisory until 9 AM EST Saturday for NYZ067>070-079-
081.
NJ...Wind Chill Advisory until 9 AM EST Saturday for NJZ002.
MARINE...Gale Warning until 7 AM EST Saturday for ANZ331-332-340-350.
Freezing Spray Advisory until 1 PM EST Saturday for ANZ331-332-
335-338-340-345-350-353-355.
Gale Warning until 3 AM EST Saturday for ANZ335-338-345-353-
355.
&&
SYNOPSIS...JC/MET
NEAR TERM...JC
SHORT TERM...JC
LONG TERM...MET
AVIATION...JM
MARINE...JC/MET
HYDROLOGY...JC/MET
CLIMATE...Hazardous weather outlook, Feb 3, 3:47 PM EST, 1 hour 13 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
347 PM EST Fri Feb 3 2023
NJZ004-006-103>108-NYZ071>075-078-080-176>179-042100-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Southern Westchester-
New York (Manhattan)-Bronx-Richmond (Staten Island)-Kings (Brooklyn)-
Northwest Suffolk-Southwest Suffolk-Northern Queens-Northern Nassau-
Southern Queens-Southern Nassau-
347 PM EST Fri Feb 3 2023
This Hazardous Weather Outlook is for northeast New Jersey and
southeast New York.
.DAY ONE...This afternoon and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
A dangerously cold air mass is expected to settle over the region
Saturday morning. Please refer to the Special Weather Statement for
additional details.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
CTZ005-006-009>012-NJZ002-NYZ067>070-042100-
Northern Fairfield-Northern New Haven-Southern Fairfield-
Southern New Haven-Southern Middlesex-Southern New London-
Western Passaic-Orange-Putnam-Rockland-Northern Westchester-
347 PM EST Fri Feb 3 2023
...WIND CHILL ADVISORY IN EFFECT UNTIL 9 AM EST SATURDAY...
This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Chill Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Chill Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
CTZ007-008-042100-
Northern Middlesex-Northern New London-
347 PM EST Fri Feb 3 2023
...WIND CHILL WARNING IN EFFECT UNTIL 9 AM EST SATURDAY...
This Hazardous Weather Outlook is for southern Connecticut.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Chill Warning.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Chill Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
NYZ079-081-042100-
Northeast Suffolk-Southeast Suffolk-
347 PM EST Fri Feb 3 2023
...WIND CHILL ADVISORY IN EFFECT UNTIL 9 AM EST SATURDAY...
This Hazardous Weather Outlook is for southeast New York.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Chill Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Chill Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ335-338-345-353-355-042100-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
347 PM EST Fri Feb 3 2023
...GALE WARNING IN EFFECT UNTIL 3 AM EST SATURDAY...
...FREEZING SPRAY ADVISORY IN EFFECT UNTIL 1 PM EST SATURDAY...
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
Freezing Spray Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Freezing Spray Advisory.
In addition, gale force gusts are possible on the ocean waters for
Sunday into Sunday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ331-332-340-350-042100-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Peconic and Gardiners Bays-
Moriches Inlet NY to Montauk Point NY out 20 nm-
347 PM EST Fri Feb 3 2023
...GALE WARNING IN EFFECT UNTIL 7 AM EST SATURDAY...
...FREEZING SPRAY ADVISORY IN EFFECT UNTIL 1 PM EST SATURDAY...
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
Freezing Spray Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
Freezing Spray Advisory.
In addition, gale force gusts are possible on the ocean waters for
Sunday into Sunday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
In the hours before
Special weather statement, Feb 3, 3:43 PM EST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service New York NY
343 PM EST Fri Feb 3 2023
NYZ072>075-176-178-041400-
New York (Manhattan)-Bronx-Richmond (Staten Island)-
Kings (Brooklyn)-Northern Queens-Southern Queens-
343 PM EST Fri Feb 3 2023
High pressure will be building in from the northwest, bringing
some of the coldest air of the season. Along with gusty winds
approaching 45 mph, wind chills of mainly 5 to 10 below zero are
expected tonight into Saturday morning. Some values of less than
10 below are possible. With an anomalously warm winter, many are
not acclimated to such cold temperatures and such cold wind chills
could result in hypothermia if precautions are not taken.
NJZ004-006-103>108-NYZ071-078-080-177-179-041400-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-
Western Essex-Eastern Essex-Western Union-Eastern Union-
Southern Westchester-Northwest Suffolk-Southwest Suffolk-
Northern Nassau-Southern Nassau-
343 PM EST Fri Feb 3 2023
High pressure will be building in from the northwest, bringing
some of the coldest air of the season. Along with gusty winds
approaching 45 mph, wind chills of 5 to 15 below zero are expected
tonight into Saturday morning. Some values of less than 15 below
are possible. With an anomalously warm winter, many are not
acclimated to such cold temperatures and such cold wind chills
could result in hypothermia if precautions are not taken.
High Wind, Hudson
- When
- February 3, 5:00 PM EST to 6:00 PM EST
- Where
- Hudson forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.731, -74.076 (the zone’s center; the record gives no point)
A measured wind gust of 62 mph was recorded at a mesonet station located at Robbins Reef, NJ at 536 PM Local Standard Time at an elevation of 70 feet.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in Massachusetts, February 3, 20231 death · 1 injured · $61,000 · 56 kt wind · 15 events
- Extreme Cold and Winter Weather in Maine, February 3 to 4, 202319 events
- Extreme Cold in Maine, February 3 to 4, 202318 events
- Extreme Cold in Vermont, February 3 to 4, 202317 events
- Extreme Cold in New Hampshire, February 3 to 4, 202315 events
- Cold and Winter Weather in Michigan, February 3, 202312 events
- High Wind in Montana, February 3 to 4, 202364 kt wind · 12 events
- Extreme Cold in New York, February 3 to 4, 20239 events
- Marine High Wind in North Atlantic Coastal Waters, February 3, 202356 kt wind · 7 events
- Extreme Cold and Strong Wind in Vermont, February 3 to 4, 20236 events
- High Wind in New York, February 3, 202357 kt wind · 5 events
- High Wind in Wyoming, February 3 to 4, 202360 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1069945.